Purchase this article with an account.
Ashley Laing, Jennifer Jung, Emily McCourt, Rebecca Braverman; Electroretinograms Ordered for Vigabatrin Use at the Children’s Hospital Colorado. Invest. Ophthalmol. Vis. Sci. 2013;54(15):5103. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Vigabatrin is an anti-epileptic medication commonly used for intractable seizure disorders in children. Although this medication is often successful in treating seizures, Vigabatrin can cause visual field defects as well as changes on the electroretinogram (ERG). The traditional method of monitoring for Vigabatrin toxicity in adults includes serial visual field testing. In young children or children with developmental delay, visual field testing is not possible and thus current practice includes monitoring with ERGs every six months. The recommendations regarding monitoring while on Vigabatrin are controversial and it is unclear if the results of the ERGs change the management of these patients.
Retrospective chart review of ERGs ordered at the Children’s Hospital Colorado from 2009 to 2012.
157 ERGs were performed at the Children’s Hospital Colorado between May 1st, 2009 and January 13th, 2012. 133 ERG results were available for analysis. Thirty-seven of 157 ERGs performed were for Vigabatrin use. Thirty-five of the 37 (94.6%) ERGs performed for Vigabatrin use were abnormal. Vigabatrin was discontinued due to abnormal ERG results in one of the 35 (2.85%) patients with abnormal results.
Vigabatrin is a commonly used anti-epileptic medication in patients with intractable seizures, however there are known side effects of the drug including visual field defects and ERG abnormalities. It is unclear at this time if electroretinograms are the most cost-effective and efficient way to monitor for Vigabatrin toxicity.
This PDF is available to Subscribers Only